New Mexico, 2012

Flash Flood in New Mexico, September 28, 2012

September 28, 2012 · NWS MAF · 1 event in 1 county or zone

The remains of a tropical storm were across the eastern Pacific near the southern tip of Baja, California. Mid-level flow across the area was from the southwest which allowed for tropical moisture to get transported into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The remains of a tropical storm were across the eastern Pacific near the southern tip of Baja, California. Mid-level flow across the area was from the southwest which allowed for tropical moisture to get transported into the region. Low-level winds were from the southeast which allowed for moisture from the Gulf of Mexico to get advected into the area. This abundance of moisture was combined with instability and various shortwave troughs that moved over the area to provide lift to help sustain heavy rain over West Texas and Southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 1:07 PM MST, 22 minutes earlier.

Area forecast discussion, Sep 28, 1:07 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT FRI SEP 28 2012

.DISCUSSION...
HAVE CONCENTRATED ON EARLY PART OF FORECAST AS THAT IS WHERE THE MOST
SIGNIFICANT WX EXPECTED.  TODAY HAS BEEN A RARE HEAVY RAIN EVENT FOR
W TX AS HAVE ALREADY SHATTERED THE DAILY RAINFALL RECORD AT MAF WITH
MORE THAN 3.2 INCHES.  THIS EVENT BEGAN WITH COPIOUS AMOUNTS OF
MOISTURE FROM FORMER PACIFIC HURRICANE MIRIAM... AND NOW T.S. NORMAN
STREAMING ACROSS THE AREA.  THIS COMBINED WITH A WEAK SURFACE
BOUNDARY AND A STRONG SHORTWAVE DRIFTING ACROSS THE AREA TO PRODUCE
THE MOST SIGNIFICANT RAINFALL FOR W TX AND SE NM IN YEARS.

IN THE UPPER PATTERN A BROAD UPPER RIDGE EXTENDS ACROSS THE SOUTHERN
TIER OF STATES WITH A STRONG SHORTWAVE DRIFTING UP ACROSS THE AREA.
HAVE A VERY TROPICAL AIRMASS IN PLACE WITH HIGH PW... HAVE HAD
MAINLY HEAVY SHOWERS WITH SOME EMBEDDED THUNDERSTORMS.  WIDESPREAD
SHOWERS AND STORMS CONTINUE ACROSS THE REGION THIS AFTERNOON.  MODEL
QPF CONTINUES TO DEVELOP HEAVY RAIN TONIGHT BUT SHIFTS IT SOUTHWARD
WITH HIGHEST TOTALS BEFORE MIDNIGHT BEING MAINLY SOUTH OF THE PECOS
RIVER.  AFTER MIDNIGHT THE HEAVIEST RAIN SHIFTS NORTHEAST ACROSS THE
CENTRAL AND EASTERN PERMIAN BASIN.  ON SATURDAY THIS RAIN SLOWLY
DRIFTS EASTWARD WITH THE BEST CHANCE FOR THE EASTERN PERMIAN BASIN.

RECENT RADAR TRENDS INDICATE MODERATE RAIN DEVELOPMENT ACROSS SE NM
SO BASED ON THIS AND LATEST MODEL QPF WENT AHEAD AND ADDED EDDY...
LEA... AND CULBERSON COUNTIES TO THE FLASH FLOOD WATCH.

TEMPERATURES HAVE BEEN SLOW TO WARM TODAY WITH WIDESPREAD RAIN AND
CLOUDS... BUT SHOULD BE SLOW TO DROP WITH THE HIGH DEWPTS.  SO
EXPECT LITTLE CHANGE IN TEMPS TONIGHT.  BY SUNDAY THE UPPER RIDGE
STRENGTHENS ACROSS THE WESTERN U.S. AS A STRONG TROUGH DIGS ACROSS
THE EAST.  A LOW CHANCE OF ADDITIONAL STORMS SUNDAY WITH THE REST OF
THE FORECAST DRY.  TEMPERATURES RETURN TO NEAR NORMAL BY MID WEEK BUT
A COLD FRONT IN THE EXTENDED WILL BRING COOLER READINGS FOR NEXT
THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 61  75  57  81  /  80  20  10  20
BIG SPRING TX              62  74  58  80  /  90  40  10  20
CARLSBAD NM                63  78  59  83  /  70  20  10  20
DRYDEN TX                  67  78  63  84  / 100  50  10  10
FORT STOCKTON TX           63  75  59  81  /  90  30  10  10
GUADALUPE PASS TX          55  71  53  76  /  70  20  10  10
HOBBS NM                   61  77  57  80  /  70  20  10  20
MARFA TX                   55  71  49  76  /  80  30  10  10
MIDLAND INTL AIRPORT TX    62  76  58  81  /  90  30  10  20
ODESSA TX                  62  75  58  81  /  90  30  10  20
WINK TX                    63  79  61  84  /  80  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
     LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

27/72
Hazardous weather outlook, Sep 28, 12:13 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT FRI SEP 28 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
213 PM CDT FRI SEP 28 2012 /113 PM MDT FRI SEP 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN EXTENDED TO INCLUDE ALL OF SOUTHEAST
NEW MEXICO AND WEST TEXAS THROUGH EARLY SATURDAY MORNING. NUMEROUS
TO SCATTERED SHOWERS WILL CONTINUE THROUGH TONIGHT AND MAY LEAD
TO FLOODING AND SOME LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST
DURING THE DAY SATURDAY. ANY ADDITIONAL RAINFALL MAY RESULT IN
CONTINUED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 28, 7:41 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
941 AM CDT FRI SEP 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      6 S WESTBROOK           32.27N 101.01W
09/28/2012                   MITCHELL           TX   LAW ENFORCEMENT

            STRANDED VEHICLES WERE REPORTED SOUTH OF WESTBROOK.

&&

MSCHULDT
Local storm report, Sep 28, 9:45 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1145 AM CDT FRI SEP 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      4 W MIDLAND             32.00N 102.15W
09/28/2012                   MIDLAND            TX   NWS EMPLOYEE

            BOTH ACCESS ROADS AT LOOP 250 WEST AND BI-20 FLOODED.

&&

70
Local storm report, Sep 28, 9:50 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CDT FRI SEP 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
09/28/2012                   MIDLAND            TX   FIRE DEPT/RESCUE

            MIDLAND FD REPORTS DUMP TRUCKS BEING USED TO BLOCK
            FLOODED INTERSECTIONS AT CUTHBERT AT A STREET...BIG
            SPRING AT MISSOURI...AND TX 307 AT I-20.

&&

70

The radar

The Holloman AFB radar (KHDX), 190 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
September 28, 1:29 PM MST to 3:29 PM MST
Where
Eddy County, 1 mi WNW of Carlsbad to 0.72 mi SW of Carlsbad
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.428, -104.245

Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. The Carlsbad police department reported that most intersections in Carlsbad were flooded. The cost of damage is a very rough estimate since no damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411454.